Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 76, NWS Salt Lake City, UT

September 4, 2005Wayne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 4, 2005, 3:29 PM MDT for Wayne County, Utah. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2005, 3:29 PM MDT (21:29 UTC)
Expired
Sep 4, 2005, 4:05 PM MDT
In force
36 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Wayne County, UT

The radar

The Cedar City radar (KICX), 185 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 3:35 PM MDTHAIL 0.755 E Fruita, UTCAPITOL REEF PARK REPORT OF 1/2 TO 3/4 INCH HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2005-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2005-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 042130
SVRSLC
UTC055-042215-
/O.NEW.KSLC.SV.W.0076.050904T2129Z-050904T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
329 PM MDT SUN SEP 4 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WAYNE COUNTY IN UTAH
  THIS INCLUDES THE CITY OF HANKSVILLE

* UNTIL 415 PM MDT

* AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 23 MILES WEST OF HANKSVILLE...AND MOVING EAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTHWEST OF HANKSVILLE BY 415 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3839 11120 3822 11116 3823 11063 3845 11067

$$

CB
1 follow-up statement
000 
WWUS55 KSLC 042205
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
403 PM MDT SUN SEP 4 2005

UTC055-042213-
/O.CAN.KSLC.SV.W.0076.000000T0000Z-050904T2215Z/
WAYNE UT-
403 PM MDT SUN SEP 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WAYNE COUNTY IS
CANCELLED...

THE THUNDERSTORM OVER CENTRAL WAYNE COUNTY HAS WEAKENED TO BELOW 
SEVERE LIMITS. HOWEVER...THIS STORM WILL STILL CONTAIN SMALL 
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING AS IT MOVES EAST.

LAT...LON 3839 11120 3822 11116 3823 11063 3845 11067

$$

CB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 10:30 AM MDT, 4 hours 59 minutes earlier.

Area forecast discussion, Sep 4, 10:30 AM MDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1030 AM MDT SUN SEP 4 2005

.SYNOPSIS...SOUTHWEST FLOW ALOFT WILL REMAIN OVER THE AREA THROUGH
MIDWEEK. PATCHY MOISTURE IN THE UPPER-LEVEL FLOW PATTERN WILL
CONTINUE TO MOVE OVER SOUTHERN AND EASTERN UTAH WHILE AREAS
NORTH AND WEST WILL BE SOMEWHAT DRIER.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS A COUPLE OF WEAK SHORTWAVE
TROUGHS UPSTREAM...ONE OVER NORTHEAST NEVADA AND THE OTHER OVER
NORTHWEST NEVADA. THESE DISTURBANCES WILL PUSH ACROSS NORTHWEST UTAH
THIS AFTERNOON. MODELS ALSO INDICATE A VORT MAX MOVING INTO SOUTH
CENTRAL UTAH FROM THE SOUTH THIS AFTERNOON. IN ADDITION TO THESE
DISTURBANCES...A FAIRLY STRONG UPPER JET...OVER 70KT AT 300MB ON THE
12Z NAM...WILL SITUATE ITSELF ALONG A LINE FROM SOUTHWEST TO
NORTHEAST UTAH LATE THIS AFTERNOON THROUGH TONIGHT. THE JET WILL
HELP KEEP GUSTY SOUTH TO SOUTHWEST WINDS GOING OVER MOST OF THE AREA
TODAY.

THE AIRMASS IS QUITE DRY OVER NORTHWEST UTAH...WITH DEWPOINTS IN THE
20S OVER WENDOVER AND EVEN DRIER AIR POISED TO MOVE IN AS OVER PARTS
OF NORTHEAST NEVADA DEWPOINTS ARE IN THE TEENS WITH GOES-DERIVED
PRECIPITABLE WATER AROUND A QUARTER INCH. WITH THIS DRY
AIRMASS...NOT EXPECTING CONVECTION OVER EXTREME NORTHWEST UTAH.
HOWEVER...OVER CENTRAL AND SOUTHEAST UTAH...DEWPOINTS HAVE BEEN
INCREASING AND PRECIPITABLE WATER REMAINS AROUND AN INCH OVER
EXTREME SOUTHEAST UTAH. WITH THE DECENT DYNAMICS MOVING INTO THE
AREA THIS AFTERNOON AND EVENING...WILL UPDATE TO BOOST POPS OVER THE
MOUNTAINS AND CENTRAL VALLEYS. ZONE 5 IS INCLUDED IN THIS
UPDATE...AS EVEN THOUGH MOST OF THE ZONE WILL BE DRY...MAY SEE SOME
ACTIVITY IN THE EXTREME SOUTHEASTERN PORTIONS.

&&

.FIRE WEATHER...RED FLAG FOR MOST OF NW UTAH TODAY DUE TO WINDS AND
LOW RH. THIS HAS BEEN EXPANDED INTO SOUTHWEST UTAH AS WELL. DRIER
AIR HAS MOVED IN FAR WESTERN UTAH THIS MORNING. SHORT WAVE TROUGH
AND UPPER JET STREAK MOVING INTO UTAH THIS AFTERNOON AND EVENING.
DESPITE DECREASE MOISTURE THERE WILL BE GOOD INSTABILITY OVER MUCH
OF THE REGION TODAY. THIS COLLISION WITH MOISTURE IN PLACE WILL
INCREASE THUNDERSTORMS THIS AFTERNOON... ESPECIALLY OVER THE EASTERN
HALF OF UTAH FROM I-15 EASTWARD. ISOLATED STORMS IN WESTERN UTAH
WILL PRODUCE SOME RAIN BUT HAVE A MUCH HIGHER THREAT FOR DRY
LIGHTNING. STORMS IN EASTERN UTAH WILL BE WET BUT ALSO BE CAPABLE OF
INTENSE LIGHTNING AND STRONG WINDS INTO THIS EVENING. WEAKER FLOW
MONDAY THROUGH WEDNESDAY BUT MOISTURE IN SOUTHWEST FLOW WILL LIFT
MOISTURE BACK NORTH TUESDAY AND WEDNESDAY TO EXPAND THUNDERSTORMS
INTO NORTHEAST UTAH AS WELL.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNINGS THIS EVENING AND SUNDAY. SEE SLCRFWSLC FOR
     DETAILS.
WY...NONE.

&&

PUBLIC...CHENG
FIRE WEATHER...TARDY
Hazardous weather outlook, Sep 4, 6:30 AM MDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
630 AM MDT SUN SEP 4 2005

UTZ002>005-015-051230-
GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
WEST CENTRAL UTAH-
630 AM MDT SUN SEP 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN AND EASTERN
UTAH.

.DAY ONE... TODAY

STRONG SOUTHWESTERLY FLOW ALOFT WILL MIX DOWN TODAY AND
TONIGHT AND WILL COMBINE WITH THE DRY SURFACE CONDITIONS
ALREADY IN PLACE TO BRING RED FLAG CONDITIONS TO THE AREA. FIRE
WEATHER CONDITIONS WILL MODERATE TONIGHT AFTER SURFACE WINDS
DECOUPLE. A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM TONIGHT FOR THE
WASATCH FRONT AND MOST OF WESTERN UTAH.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HALL

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 4:20 PM MDTSevere Thunderstorm WarningSLCWayne40 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.